Kansas, 2009

Damaging Wind in Kansas, March 25, 2009

March 25, 2009 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm produced high wind in Liberal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced high wind in Liberal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 25, 1:26 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 25, 1:26 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
226 PM CDT WED MAR 25 2009

.DISCUSSION...

DAYS 1-2...

OUR THURSDAY NIGHT AND FRIDAY STORM SYSTEM STILL LOOKING VERY
INTERESTING FOR SW KS ALTHOUGH THE 12Z RUNS STILL SHOWING SOME
MINOR DIFFERENCES IN TIMING AND EXACT TRACK. AT THIS TIME BELIEVE
THE GFS IS A LITTLE TOO FAST GIVEN THE STRONG JET THAT IS PROGGED
TO BE DIGGING SOUTH ALONG THE WEST SIDE OF THE UPPER LOW ON
THURSDAY. THE UKMET, CANADIAN, AND NAM SEEM TO BE MORE REASONABLE
SO WILL LEAN TOWARD THESE SLOWER SOLUTIONS AT THIS TIME. WITH THIS
IN MIND AND SEEING MOISTURE NOT BEING MUCH OF AN ISSUE WILL BASED
THE BETTER OPPORTUNITY FOR STEADIER AND HEAVIER PCPN IN OUR CWA ON
WHERE THESE MODELS PLACE OUR 85H-7H FGEN FORCING AND DVRG FLOW
ALOFT. THE UKMET AND NAM PLACES OUR THIS AREA OF BETTER FGEN
FORCING OVER OUR SW CWA BETWEEN 6-12Z FRI AND THEN IT BEGINS TO
SHIFT THIS AREA EASTWARD EARLY FRIDAY AS OUR UPPER LOW RAPIDLY
DEEPENS. THIS WOULD RESULT IN THE HIGHEST ACCUMULATING SNOW BEING
NEAR THE OK BOARDER EARLY IN THE DAY WITH A BAND THEN SHIFTING
E/NNE INTO OUR SE/ERN CWA LATE FRIDAY/EARLY SAT. BASED ON THIS
TREND FROM THE NAM AND UKMET ALONG WITH THE SREF 9Z RUN OF SNOW
AMOUNT PROBABILITIES OF SNOW>4 INCHES AND SNOW>8 INCHES WILL
CONCENTRATE MY HIGHEST POPS SOUTH OF A GCK TO DDC LINE ON FRIDAY
THEN ROTATE THIS AREA OF HEAVIER SNOWFALL INTO OUR ERN CWA LATE
DAY.

IN ADDITION TO THIS PCPN EXPECTED THE WIND WILL BE AN ISSUE WITH
0-1KM AGL WINDS SHOWING WIND SPEEDS IN EXCESS OF 30KTS DURING THE
DAY ACROSS MUCH OF MY CWA. THESE WINDS WILL LIKELY CREATE LOWER
VISIBILITIES DUE TO BLOWING AND DRIFTING SNOW DURING THE DAY ON
FRIDAY...EVEN IF SNOW AMOUNTS ARE LIGHT. HAVE THEREFORE WENT AHEAD
AND EXPANDED THE WINTER WEATHER WATCH NORTHEASTWARD TO COVER THE
ENTIRE CWA. ALTHOUGH SNOW AMOUNTS NEAR HAYS IS NOT EXPECTED TO BE
AS HIGH AS DDC OR PTT IT DOES APPEAR THAT THE 3-5 INCHES OF SNOW
IN THE HYS AREA ALONG WITH 30-40 MPH WINDS WILL CREATE SOME
HAZARDS TO MOTORISTS ALONG I70 AS ICT SUGGESTED EARLIER TODAY.

DAYS 3-7...
FOLLOWING SYSTEM EARLY SATURDAY, GFS AND ECMWF WERE AT THIS TIME THE
QUICKER NUMERICAL OUTPUT SOLUTIONS, WHILE THE NAM DEVELOPED A MUCH
SLOWER EVOLVING UPPER LOW/DEFORMATION AXIS ACROSS THE AREA. WITH THE
UNCERTAINTY HERE WE HAVE MAINTAINED SNOW CHANCES INTO SATURDAY
MORNING FOR ABOUT THE SOUTHEAST THIRD OF THE CWA.

ADDITIONAL ADJUSTMENTS FOCUSED ON SENSIBLE WEATHER IMPACTS FOLLOWING
THE INITIAL STRONG STORM SYSTEM FOR FRIDAY, BY LOWERING TEMPERATURES
SATURDAY AFTERNOON AND SUNDAY  MORNING. SUNDAY MORNING LOOKS TO HAVE
THE POTENTIAL TO DIP INTO THE UPPER TEENS WITH CLEARING AND LIGHT
WINDS, BUT HAVE FORECAST UPPER 20S FOR NOW AS UNCERTAINTY IN CLOUD
COVER EXISTS.

A SECONDARY WAVE THAT IS EVIDENT IN RECENT MODEL RUN ON THE
BACKSIDE OF THE PROGRESSIVE TROUGH STILL APPEARS LIKELY ENOUGH TO
MAINTAIN POPS ON MONDAY, WHICH COULD BE RAIN OR SNOW WITH COOL TEMPS
ALOFT, BUT WARMING DIURNALLY.

THE WEEK 2 FORECASTS OF APPEARS TO BE HEADED TOWARD ANOTHER GWO
7-8-1 TRANSITION, WITH MORE TROUGHS EXPECTE

&&

.AVIATION...
VFR STRATUS WILL BE LIKELY THIS EVENING, WITH SOME  BREAKS AT
TIMES, HOWEVER. WITH WEAK PRESSURE PATTERN, WINDS WILL DIMINISH
SLIGHTLY AFTER SUNSET BUT INCREASE AGAIN DUE TO INCREASED SFC
PRESSURE GRADIENT EARLY THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  33  49  24  30 /   0  30  70  80
GCK  32  45  24  31 /   0  30  80  80
EHA  33  48  22  33 /   0  10  90  80
LBL  33  49  24  31 /   0  10  80  80
HYS  32  48  25  33 /   0  60  70  60
P28  36  54  30  33 /   0  40  70  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE THURSDAY NIGHT THROUGH LATE FRIDAY
NIGHT FOR KSZ030-031-045-046-065-066-079>081-089-090.

WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR KSZ043-044-061>064-074>078-084>088.

&&

FN18/33/33
Hazardous weather outlook, Mar 25, 3:29 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
429 AM CDT WED MAR 25 2009

KSZ030-031-043>046-061>066-074>081-084>090-261000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
429 AM CDT WED MAR 25 2009 /329 AM MDT WED MAR 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG UPPER LEVEL SYSTEM IS FORECAST TO MOVE SOUTHEAST THROUGH
THE NORTHERN ROCKIES TODAY AND INTO THE FOUR CORNERS REGION ON
THURSDAY BEFORE MOVING OUT ACROSS THE TEXAS PANHANDLE INTO
SOUTHERN OKLAHOMA ON FRIDAY. AS THIS SYSTEM MOVES OUT INTO THE
PLAINS IT WILL PULL AMPLE GULF MOISTURE BACK INTO THE REGION AHEAD
OF IT. A STRONG COLD FRONT WILL MOVE SOUTH ACROSS WESTERN KANSAS
THURSDAY AFTERNOON WITH COLDER AIR MOVING INTO THE AREA THURSDAY
NIGHT. THIS WILL RESULT IN SNOW DEVELOP FROM WEST TO EAST ACROSS
WESTERN KANSAS OVERNIGHT. STRONG NORTH WINDS WILL ALSO DEVELOP
BEHIND THE FRONT.

WHILE THERE IS STILL SOME UNCERTAINTY AS TO WHERE THE UPPER SYSTEM
WILL TRACK INTO THE PLAINS...WHICH WILL HAVE AN IMPACT ON WHERE
THE GREATEST SNOW AMOUNTS WILL BE...IT APPEARS THAT PARTS OF SOUTHWEST
KANSAS COULD RECEIVE AT LEAST SIX TO EIGHT INCHES OF SNOW BY THE
TIME THE STORM MOVES EAST OF THE AREA FRIDAY NIGHT. STRONG NORTH
WINDS BEHIND THE FRONT WILL RESULT IN CONSIDERABLE BLOWING AND
DRIFTING SNOW WITH NEAR BLIZZARD CONDITIONS POSSIBLE.

IT IS NOT TOO EARLY TO BEGIN TAKING NECESSARY PREPARATIONS FOR
SEVERE WINTER WEATHER. PLEASE STAY TUNED TO UPDATED FORECAST
INFORMATION CONCERNING THIS POTENTIALLY SEVERE WINTER WEATHER
SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
March 25, 3:15 PM CST
Where
Seward County, (Lbl)liberal Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.050, -100.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161560.